Strong Wind, Monroe
- When
- March 15, 11:00 AM EST to 8:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $4,000
- Reported by
- ASOS
- Coordinates
- 41.058, -75.339 (the zone’s center; the record gives no point)
Gusty northwest winds around an intensifying low pressure system south of the Canadian Maritimes affected the Poconos during the afternoon and the first half of the evening on the 15th. Peak wind gusts averaged around 50 mph and knocked down weak tree limbs and wires and caused isolated power outages.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Gusty northwest winds around an intensifying low pressure system south of the Canadian Maritimes affected the Poconos during the afternoon and the first half of the evening on the 15th. Peak wind gusts averaged around 50 mph and knocked down weak tree limbs and wires and caused isolated power outages. Pennsylvania Power and Light reported 115 customers lost power. The peak wind gust on the 15th was 50 mph in Mount Pocono (Monroe County). The strong, gusty northwest winds were caused by an increasing stronger circulation around an intensifying low pressure system south of the Canadian Maritimes. The low pressure stalled for a while during the afternoon as it became stronger. During the evening, it stopped intensifying and slowly moved off to the northeast. This permitted a surface high pressure ridge from the Ohbio Valley to move closer and end the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 15, 10:04 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1104 AM EDT SUN MAR 15 2015
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE TOWARD THE CANADIAN MARITIMES
THIS MORNING. HIGH PRESSURE BUILDS IN FROM THE MIDWEST TODAY
BEFORE SHIFTING TOWARD THE SOUTHEAST ON MONDAY. A COLD FRONT WILL
SLOWLY SAG SOUTHWARD THROUGH THE AREA MONDAY NIGHT INTO TUESDAY.
A CANADIAN HIGH PRESSURE SYSTEM WILL THEN BUILD INTO THE AREA
WEDNESDAY. THE HIGH IS EXPECTED TO MOVE OFFSHORE THURSDAY
BEFORE THE A COASTAL LOW MAY AFFECT THE MID-ATLANTIC REGION
FRIDAY INTO FRIDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COOL, CLOUDY, WINDY DAY CONTINUES ACROSS THE AREA TODAY AS
SURFACE LOW PRESSURE CONTINUES TO MOVE OUT OF THE GULF OF MAINE
AND INTO THE CANADIAN MARITIMES. A MID/UPPER LOW WILL CONTINUE TO
MOVE THROUGH THE NORTHEAST TODAY, WITH OUR AREA ON THE SOUTHERN
TIER OF THE TROUGH. MOST AREAS WILL REMAIN DRY AS THE
PRECIPITATION ASSOCIATED WITH THE MID/UPPER LOW REMAIN TO OUR
NORTH. HOWEVER, SOME SCATTERED RAIN/SNOW SHOWERS WILL MAKE THEIR
WAY ACROSS OUR NORTHERN TIER DURING THE DAY.
THE PASSING OF THE MID-LEVEL LOW WILL ALLOW FOR DEEP LAYER MIXING
TO OCCUR LATER THIS MORNING THROUGH THE AFTERNOON HOURS WITH
STEEPENING LAPSE RATES. NUMEROUS GUSTS AROUND 40 MPH ARE
POSSIBLE TODAY ACROSS A WIDESPREAD AREA. THE AMOUNT OF CLOUD COVER
EXPECTED LATER TODAY, ASSOCIATED WITH THE MID-LEVEL LOW, SHOULD
HELP TO KEEP GUSTS BELOW ADVISORY LEVELS COMBINED WITH MORE OF A
NEUTRAL CAA LOOK...IT SHOULD BE NOTED THAT 40 TO 45 KNOTS OF WIND
EXISTS AT THE TOP OF THE MIXED LAYER THIS AFTERNOON. OUR HIGHER
TERRAIN LOCATIONS WILL BE THE MOST SUSCEPTIBLE TO THE GREATER
MIXING POTENTIAL WITH 45 MPH GUSTS POSSIBLE.
TEMPERATURES THIS AFTERNOON MAY END UP SLIGHTLY COOLER THAN THEY
WERE ON SATURDAY. EVEN THOUGH WE ARE ABLE TO MIX HIGHER TODAY THAN
YESTERDAY THE AIRMASS ALOFT IS COLDER. DOWNSLOPING WINDS SHOULD HELP
TO ADD A BIT OF WARMTH BUT PERSISTENT CLOUD COVER OR A SELF
DESTRUCTING SKY THIS AFTERNOON WITH TEMPER OUR HIGHS...WE WENT JUST
BELOW AVERAGE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
WE BEGIN TO LOSE THE GUSTS LATER THIS EVENING, OR LEAST THE
STRONGEST OF THE GUSTS, AS THE DEEP LAYER MIXING BEGINS TO WEAKEN.
SKIES SHOULD BEGIN TO CLEAR WITH THE LOSS OF DAYTIME HEATING AND AS
THE MID-LEVEL CLOSED LOW PULLS FARTHER TO OUR NORTHEAST. DO NOT
THINK WE WILL BE ABLE TO COMPLETELY DECOUPLE TONIGHT WITH THE AMOUNT
OF MOMENTUM TRANSFER STILL LEFT IN THE BOUNDARY LAYER TONIGHT. A
WEAKENING PRESSURE GRADIENT WILL ALLOW FOR THE WINDS TO SLACKEN BUT
NOT DROP ENTIRELY. THAT BEING SAID WE WENT CLOSER TO THE WARMER
MAVMOS FOR LOWS TONIGHT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
THE MID-ATLANTIC REGION WILL BE LOCATED SOUTH OF AN UPPER LOW
THAT WILL BE MOVING THROUGH HUDSON BAY EARLY IN THE WEEK. AT THE
SURFACE, SHORTWAVE RIDGING ALONG THE EASTERN SEABOARD MONDAY
MORNING WILL BE REPLACED BY A PRE-FRONTAL TROUGH THAT APPROACHES
FROM THE WEST MONDAY AFTERNOON AND THEN MOVES THRU THE AREA MONDAY
EVENING. THE SETUP WILL PLACE THE FORECAST AREA IN THE PRE-FRONTAL
WARM SECTOR, SO TEMPS SHOULD BE MILD ON MONDAY. HOWEVER, DIDN'T
WANT TO GO TOO MUCH ABOVE NWP DESPITE GUIDANCE EXHIBITING A COLD
BIAS RECENTLY. THIS IS B/C INCREASING HIGH AND MID CLOUDS SHOULD
CAP THE AMOUNT OF DAYTIME HEATING A BIT.
THE TREND COMPARED TO YESTERDAY'S MODEL RUNS WAS TO SLOW DOWN
THE TIMING OF THE SYNOPTIC COLD FROPA UNTIL TUESDAY MORNING. THIS
MAKES SENSE CONSIDERING THE NW FLOW ALOFT AT THE BASE ON THE UPPER
TROUGH WILL BE ORIENTED MOSTLY PARALLEL TO THE FRONT. WE WILL
ALSO HAVE TO WAIT FOR A WAVE OF LOW PRESSURE OVER THE MIDWEST TO
PASS THROUGH OUR AREA BEFORE WE GET A NW SURGE THAT IS SUFFICIENT
ENOUGH TO PUSH THE FRONT SOUTH OF THE AREA. CHANCE POPS ARE IN
THE FORECAST LATE MONDAY NIGHT INTO TUESDAY MORNING FOR PRETTY
MUCH THE ENTIRE AREA JUST AHEAD OF THE FROPA. THIS UPWARD TREND IN
POPS WAS DUE TO BETTER MODEL AGREEMENT FOR LIGHT QPF AT A TIME
WHEN A MID-LEVEL SHORTWAVE DISTURBANCE PASSES THRU AND PWATS
INCREASE TO BETWEEN 0.75-1.00 INCH. PTYPE WILL BE RAIN.
GUSTY NORTHWEST POST-FRONTAL WILL ADVECT COLD AIR INTO THE REGION
TUESDAY AFTERNOON AND NIGHT. MAX TEMPS IN THE 40S IN THE
HIGHER ELEVATIONS AND MID TO UPPER 50S IN THE COASTAL PLAIN
WILL LIKELY OCCUR AROUND OR JUST AFTER FROPA.
ANOTHER REINFORCING COLD FRONT WILL PASS THROUGH EARLY WEDNESDAY.
A BREEZY NORTHWEST WIND WILL ENSUE AS THE FRONT MOVES OFFSHORE
AND HIGH PRESSURE BUILDS IN FROM THE MIDWEST DURING THE DAY. THE
HEART OF THE COLD AIR THIS TIME AROUND WILL TAKE AIM AT NORTHERN
NEW ENGLAND SO THE SOUTHERN EXTENT OF THE POLAR AIR WILL BE
MODERATED BY THE STRONG SOLAR HEATING AND DOWNSLOPING WINDS OFF THE
MOUNTAINS BY THE TIME IT REACHES OUR AREA.
A GOOD RADIATIONAL COOLING SETUP IS IN STORE FOR WEDNESDAY NIGHT
AS HIGH PRESSURE MOVES OVERHEAD. SIDED WITH A BLEND OF THE COLDER
WPC/MOS GUIDANCE IN THIS SETUP ALTHOUGH THE ONE THING WE'LL BE
MISSING TO MAXIMIZE THE HEAT LOSS IS AN EXTENSIVE SNOWPACK.
HIGH PRESSURE STARTS TO MOVE OFFSHORE ON THURSDAY. SOUTHERLY RETURN
FLOW DOESN'T REALLY GET GOING UNTIL FRIDAY, SO TEMPS WILL STILL BE
SLIGHTLY BELOW NORMAL ON THURSDAY. MAJORITY OF MODEL GUIDANCE SIGNAL
THE DEVELOPMENT FOR A COASTAL LOW LATE IN THE WEEK, WHICH MAY AFFECT
OUR AREA ON FRIDAY. HOWEVER, THERE IS STILL QUITE OF BIT OF MODEL
SPREAD WITH THE TRACK AND THE THERMAL STRUCTURE OF THIS SYSTEM. SOME
OF THE COLDER NON-NCEP SOLUTIONS BRING SNOW AT THE ONSET TO THE
NORTH OF THE LOW. BROAD BRUSHED MUCH OF THE AREA IN A PERIOD OF
RAIN OR SNOW AT THE ONSET DUE TO LOW CONFIDENCE IN THE PTYPE.
HIGH PRESSURE BUILDS IN WAKE OF THE COASTAL LOW FOR SATURDAY AS THE
AREA DRIES OUT. THE 00Z GFS WAS AN AGGRESSIVE OUTLIER IN BRINGING
DOWN THE COLD AIR ON THE BACKSIDE OF THE COASTAL LOW. SIDED CLOSELY
WITH WPC FOR MAX TEMPS IN THE UPPER 40S/LOWER 50S VS UPPER
30S/LOWER 40S FROM THE MEX.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
TODAY...VFR. GUSTY NORTHWEST WINDS WILL PREVAIL CLIMBING INTO THE
LOW TO MID-30 KNOT RANGE BY EARLY AFTERNOON. STRATOCU DECK, AROUND
3,500-4,000 FT WILL CONTINUE THROUGH THE DAY, BEFORE DISSIPATING
BY SUNSET. THE GUSTS WILL ALSO BEGIN TO DIMINISH BY LATER THIS
EVENING.
TONIGHT...VFR. WE LOSE THE GUSTS AND STRATOCU DURING THE LATE
EVENING HOURS AS NORTHWEST WINDS AROUND 10 KNOTS PERSIST
OVERNIGHT.
OUTLOOK...
MONDAY...VFR. WINDS BACK OUT OF THE W IN THE MRNG AND SW IN THE
AFTERNOON.
MONDAY NIGHT AND TUESDAY MORNING...PREDOMINATELY VFR.
LOCAL/TEMPORARY MVFR POSSIBLE IN SCT SHRA. W TO NW WINDS.
TUESDAY AFTERNOON...VFR. FREQUENT NW GUSTS TO 25 KT WITH
OCCASIONALLY HIGHER GUSTS NEAR 30 KT.
TUESDAY NIGHT AND WEDNESDAY...VFR. DIMINISHING NW WINDS.
WEDNESDAY NIGHT AND THURSDAY...VFR AND LIGHT WINDS.
&&
.MARINE...
TODAY...WE CONTINUE THE GALE WARNING ACROSS ALL OUR WATERS TODAY
AS DEEP LAYER MIXING AND STRONGER COLD AIR ADVECTION TAKES PLACE.
AS THE PRESSURE GRADIENT TIGHTENS, WINDS WILL INCREASE TO GALE
GUSTS DURING THE NEXT FEW HOURS. A MAJORITY OF THE GALE GUSTS
TODAY LOOK TO REMAIN NEAR SHORE SO NOT ENTIRELY CONFIDENT FARTHER
OFFSHORE WILL SEE GUSTS AS STRONG...WATER TEMPERATURES ARE STILL
RATHER CHILLY HELPING TO DAMPEN VERTICAL MIXING A BIT.
TONIGHT...GALE FORCE GUSTS SHOULD BEGIN TO SUBSIDE LATER THIS
EVENING, FIRST ON THE BAY AND THEN THE OCEAN WATERS. A FEW SCA GUSTS
MAY PERSIST DURING THE OVERNIGHT HOURS AS THE PRESSURE GRADIENT
WEAKENS FURTHER.
OUTLOOK...
MONDAY...W TO SW WINDS 10-15 KT.
MONDAY NIGHT AND THROUGH TUESDAY...BECOMING NW 15-20 KT BEHIND
FROPA OVERNIGHT AND CONTINUING INTO THE DAY ON TUESDAY
TUESDAY NIGHT AND WEDNESDAY...NW WINDS 20-25 KT WITH GUSTS
INCREASING TO 30 KT. A BRIEF SURGE BEHIND A SECONDARY FRONT EARLY
WEDNESDAY MORNING WILL APPROACH GALE CRITERIA.
WEDNESDAY NIGHT AND THURSDAY....WINDS DECREASING, BUT SMALL CRAFT
ADVISORY CONDITIONS STILL POSSIBLE IN THE EVENING. SUB-SCA EXPECTED
THEREAFTER.
&&
.HYDROLOGY...
THE RAIN HAD EXITED THE AREA LAST EVENING AND THE THREAT OF
ADDITIONAL FLOODING HAS ENDED. OF THE GAUGES NEAR OR ABOVE
BANKFULL STAGES...ONLY A FEW HAVE YET TO CREST INCLUDING
RANCOCAS NEAR PEMBERTON, AND THE MILLSTONE RIVER. THESE FORECAST
POINTS ARE NOT EXPECTED TO REACH FLOOD STAGE. THE ONLY RIVER GAUGE
IN FLOOD IS THE MILLSTONE RIVER AT GRIGGSTOWN, WHICH IS CRESTING
EARLY THIS MORNING. WE DO NOT ANTICIPATE ANY FLOOD WARNINGS.
WITH ONLY LIGHT PRECIP EXPECTED OVER THE NEXT WEEK, AREA STREAMS
WILL HAVE A CHANCE TO RECOVER THOUGH SNOWMELT WILL CONTINUE IN
THE POCONOS AND FAR NW NJ.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ450>455.
GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ430-431.
&&
SYNOPSIS...KLEIN
NEAR TERM...HEAVENER/ROBERTSON
SHORT TERM...HEAVENER
LONG TERM...KLEIN
AVIATION...HEAVENER/KLEIN
MARINE...HEAVENER/KLEIN
HYDROLOGY...KLEINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 428 AM EDT SUN MAR 15 2015 DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071- 101>106-160830- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER- EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS- LOWER BUCKS- 428 AM EDT SUN MAR 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-160830- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 428 AM EDT SUN MAR 15 2015 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GALE-FORCE WIND GUSTS ARE POSSIBLE EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-160830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 428 AM EDT SUN MAR 15 2015 ...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GALE-FORCE WIND GUSTS ARE POSSIBLE EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007-008-PAZ054-055-060>062-160830- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 428 AM EDT SUN MAR 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. WIND GUSTS UP TO 45 MPH ARE LIKELY TODAY, ESPECIALLY ALONG THE RIDGE TOPS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565401, 565403.